Hail, Trego
- When
- June 18, 2:42 PM CST
- Where
- Trego County, 1.28 mi WSW of Riga
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.940, -99.650
Hail and wind 06/18.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Hail and wind 06/18.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 1:26 PM CST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 226 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Rain and thunderstorms are expected Tuesday afternoon through Wednesday. Some storms will produce severe wind and hail, and some locally very heavy rainfall is expected. Some flooding issues are possible through Wednesday morning, with a Flash Flood Watch in effect. - Much cooler behind a cold front on Wednesday, with temperatures in the 60s and 70s through the day. && .UPDATE... Issued at 153 PM CDT Tue Jun 18 2024 MESOSCALE DISCUSSION... A cold front was beginning to stall across southwest Kansas. Convection was already developing along the boundary early this afternoon. 0-6 km bulk shear values were marginally supportive of supercell structures. However, shear will be stronger on the cool side of the boundary and dewpoints/CAPE values will be high. There may be a brief window through 6 pm or so when tornadoes and very large hail are possible with any isolated supercell that is located on the cool side of the boundary. Additionally, landspout tornadoes are possible for storms anchored along the front given the steepening low to mid level lapse rates. During the evening hours, expect convection to form into a line, with marginally severe hail and damaging wind the main concern. Given the high moisture content and possibility of training storms, flash flooding is possible for areas that experience multiple storms. && .DISCUSSION... Issued at 200 PM CDT Tue Jun 18 2024 Midday surface observations depicted an unusually strong cold front for mid June standards, slowing its forward progress from the northwest zones into NW KS. Ahead of the cold front, strong south winds continued, gusting 40-45 mph. Strong moisture convergence along the advancing boundary is expected to result in explosive thunderstorm development along a roughly Hays- Dodge City-Liberal line starting around 4 pm. Strong instability and moderate wind shear, combined with the strong surface boundary providing a source of low level vorticity, will result in some supercell structures for the first few hours of the event, roughly 4-7 pm. Large hail and tornadic/landspout potential is expected from this activity, especially where 1) storms can remain discrete longer, and 2) surface winds retain a backed easterly component. Hatched probability for significant hail > 2 inches and significant wind gusts > 75 mph was maintained on the 1630z outlook, and with an increase in tornado probability along that preferred HYS-DDC-LBL line 4-7 pm. Moisture content is high, with dewpoints near or above 70, resulting in low LCLs and very efficient heavy rainfall production. Very rare to have such a glaring flash flood potential/risk this far west in SW KS. During the course of the evening, and through tonight and sunrise Wednesday, a mesoscale convective complex (MCS) will evolve over SW KS, along and north of the slowly moving frontal boundary. Threat during the evening will rapidly transition from hail/wind/tornadoes, to widespread heavy rainfall toward midnight. In fact, areas of heavy rainfall are expected through the night, and the inherited flash flood watch is warranted and well placed. Expanded the flash flood watch southward to include Haskell, Meade and Clark counties. QPF of 1-2 inches is expected to be common, especially along and south of US 50, with 2-4 inches typical where training becomes established. Some CAM solutions are printing out some crazy rainfall totals through tonight; one should not place much emphasis on these exact forecast amounts and locations. Rather, the message is clear: locally intense, flooding rainfall is expected tonight through Wednesday morning, with hydrologic concerns. Needless to say, heavy rain wording was included in the grids and forecast products. Residents are reminded to avoid driving through water of unknown depth, especially tonight after sunset. Additional rain and thunderstorms will regenerate through at least the first half of Wednesday, as forcing for ascent continues above the slowly advancing cold front. All models also generate widespread low stratus, with east/northeast winds establishing in the saturated boundary layer. Between unseasonably strong cold advection, and the stratus, Wednesday will be much cooler; the question is how much cooler. For example, 12z MET/NAM guidance keeps GCK and the northwest zones in the 50s all day Wednesday. GFS solutions show a more modest cooling, with a reduction of about 5C at 850 mb. Reduced afternoon temperatures to the lower to mid 70s for many zones, but suspect many will hold in the 60s. A warming trend is expected Thursday through Saturday, as temperatures quickly rebound in the strongest sunshine of the year. Standing water and saturated topsoils from tonight's rain will slow this process down significantly. Still, mid 90s are expected to be common by Saturday afternoon. 12z GEFS ensemble members show a 30% probability of temperatures > 100 across the favored Red Hills southeast of DDC Saturday afternoon. It stands to reason that rain chances will also dwindle away during this time window. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1123 AM CDT Tue Jun 18 2024 VFR will continue through the next several hours, with strong south winds persisting, gusting to near 40 kts. Midday surface observations showed a strong cold front draped across NW KS, and this boundary will make progress further into SW KS this afternoon. 12z ARW shows thunderstorms developing along this cold front along a HYS-DDC-LBL line 21z-00z, and used this timing as a guide in this set of TAFs. With the frontal boundary becoming stationary for the remainder of the TAF period, periods of rain, showers or thunderstorms will prevail through 18z Wed, with reduced flight categories in locally heavy rainfall likely. TAFs already include convective TEMPO groups for at least initial development, but additional TEMPOs/amendments are likely through the TAF period. Model consensus is for IFR stratus to fill in behind the cold front/MCS through Wednesday morning, with high confidence of degraded flight conditions through this period. && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT this evening through Wednesday evening for KSZ030-031-043>046-063>066-076>080-087-088. && MESOSCALE DISCUSSION...Finch DISCUSSION...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 312 AM CDT Tue Jun 18 2024 KSZ030-031-043>046-061>066-074>081-084>090-190815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 312 AM CDT Tue Jun 18 2024 /212 AM MDT Tue Jun 18 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe weather and flash flood risk later this afternoon and tonight for much of southwest Kansas. Best chance of both will be located roughly along and north of the highway 54 corridor. Severe weather risk will have storms with hail up to 2 inches in diameter and wind gusts 60 mph or greater. Tornado threat is low however an isolated landspout around the cold front can't be ruled out. Tonight flash flood risk increases as the storms will likely train over the same areas and we could see rainfall amounts as high as 3 inches. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storms and flooding risk continue into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM today.
Special Weather Statement
National Weather Service Dodge City KS
215 PM CDT Tue Jun 18 2024
KSZ030-031-043>046-062>065-074>079-084>087-182215-
Gray KS-Seward KS-Hodgeman KS-Pawnee KS-Trego KS-Lane KS-Grant KS-
Haskell KS-Ness KS-Morton KS-Finney KS-Meade KS-Rush KS-Stanton KS-
Kearny KS-Stevens KS-Scott KS-Ellis KS-Edwards KS-Ford KS-
215 PM CDT Tue Jun 18 2024
...Brief Landspout Tornadoes Possible...
At 214 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the cold front. However, at
this time it is unknown which if any storm would produce a
landspout. Any landspouts which develop are expected to pose a
limited threat.
Locations impacted include...
Dodge City, Garden City, Liberal, Hays, Ulysses, Gray, Hugoton,
Lakin, Elkhart, Cimarron, Holcomb, Ellis, Wakeeney, Sublette, Ness
City, La Crosse, Victoria, Satanta, Dighton, and Montezuma.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3699 10204 3725 10203 3870 10040 3870 10015
3891 10015 3913 9989 3913 9904 3843 9903
3700 10072
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
235 PM CDT Tue Jun 18 2024
KSZ030-031-044-045-182015-
Trego KS-Lane KS-Ellis KS-Ness KS-
235 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NESS...CENTRAL
TREGO...EAST CENTRAL LANE AND NORTHWESTERN ELLIS COUNTIES THROUGH 315
PM CDT...
At 235 PM CDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from 9 miles
north of Ogallah to near Utica. Movement was east at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects. Minor hail damage to vegetation is possible.
Strong thunderstorms will be near...
Ogallah, Utica, and Trego Center around 240 PM CDT.
Arnold around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3847 10001 3856 10030 3870 10018 3870 10015
3873 10015 3913 9979 3913 9941
TIME...MOT...LOC 1935Z 276DEG 9KT 3911 9973 3862 10017
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
313 PM CDT Tue Jun 18 2024
KSZ063-182045-
Finney KS-
313 PM CDT Tue Jun 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FINNEY COUNTY
THROUGH 345 PM CDT...
At 312 PM CDT, Doppler radar was tracking a strong thunderstorm
producing a landspout 5 miles northeast of Garden City. This
thunderstorm was nearly stationary.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of north central
Finney County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern and west central Kansas.
&&
LAT...LON 3821 10049 3797 10074 3803 10085 3827 10061
3827 10060
TIME...MOT...LOC 2012Z 271DEG 3KT 3812 10068
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPRINGERPreliminary Local Storm Report
National Weather Service Dodge City KS
322 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Landspout 8 NE Garden City 38.06N 100.76W
06/18/2024 Finney KS Public
&&
jdfThe Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
13 hail, 3 tornado, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Numerous photos and video evidence of a tornado. Report of the tornado persistent for 10 minutes. Rating EFU due to no damage reported.
Several sightings of the tornado. Tornado estimated an EFU since no damage was reported.
Water over the road reported by fire department.
Saw by several people. Rated an EFU since no damage was reported.
Water over the road. Road Blocked off.
Water over the road at 12 AN RD E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyThe tornado archive for Kansas, 2024Warnings in Kansas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192335, 1192336, 1192337, 1192338, 1192339, 1192340, 1192341, 1192342, 1192343, 1192344, 1192345, 1192346, 1192348, 1192350, 1192351, 1192353, 1192354, 1192356, 1192357, 1192358.